Ohio, 2004

Flood in Ohio, May 22, 2004

May 22, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 22, 4:50 AM EST, 8 hours 10 minutes earlier.

Area forecast discussion, May 22, 4:50 AM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EDT SAT MAY 22 2004

HAVE DECIDED TO EXTEND THE FFA THROUGH THIS EVENING FOR THE NRN
ZONES...WHERE WIDESPREAD RA/+RA AGAIN FELL LAST NIGHT.  IN
ADDITION...THIS AREA SEEMS TO HAVE THE BTR CHC FOR TSRA AS PER MDL
WORLD ADVECTING WARMER MID LVL AIR OVR THE SRN CNTIES/LIFTING FRONT
NWD.  OUTFLOW BNDRIES AND TRACK OF ONGOING MCS WELL TO THE WEST MAY
DESTROY THIS REASONING.  FOR NOW...WL SUFFICE.

&&

.PREVIOUS DISCUSSION...

WARM SOUTHWEST FLOW WILL CONTINUE TO DOMINATE THE FORECAST AREA INTO
THE MIDDLE OF THE WEEK WITH ABOVE NORMAL TEMPERATURES AND A RISK OF
THUNDERSTORMS. TRAINING THUNDERSTORMS CONTINUE TO PROVIDE HEAVY
RAINFALL ACROSS NW PA THIS AM. WITH GROUND WELL SATURATED IN MOST
ZONES WILL KEEP FLOOD WATCH UP THROUGH 7 AM. WATCH MAY NEED TO BE
EXTENDED LATER TODAY AS STORMS DEVELOP WITH AFTERNOON HEATING.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
.PBZ WATCHES/WARNINGS/ADVISORIES...

MD...NONE.

OH...FLOOD WATCH THROUGH 8 PM THIS EVENING FOR OHZ041.

PA...FLOOD WATCH THROUGH 8 PM THIS EVENING FOR
PAZ007>009...PAZ013>016...PAZ020>023...PAZ030.

WV...NONE.

&&

15
Hazardous weather outlook, May 22, 5:22 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
622 AM EDT SAT MAY 22 2004

MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221017-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-
GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-
MONONGALIA WV-MONROE OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-
TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV-
622 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN EFFECT ALONG AND NORTH OF
A LINE FROM COLUMBIANA COUNTY TO WESTMORELAND COUNTY.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON.

THERE IS A SLIGHT CHANCE THAT THE STORMS MAY BECOME SEVERE.  THE
PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE THAT SCATTERED STORMS MAY BECOME SEVERE
AGAIN ON SUNDAY AND MONDAY.  THE PRIMARY SEVERE THREAT WILL BE FROM
HAIL AND DAMAGING WIND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Local storm report, May 22, 7:36 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 AM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      3 SE SALEM              40.87N 80.81W
05/22/2004                   COLUMBIANA         OH   LAW ENFORCEMENT

            STREAM FLOODED. WOMAN EVACUATED BY BOAT

0500 AM     FLASH FLOOD      BIG BEAVER              40.82N 80.36W
05/22/2004                   BEAVER             PA   EMERGENCY MNGR

            SHENANGO ROAD CLOSED DUE TO FLOODING.

0500 AM     FLASH FLOOD      ZELIENOPLE              40.79N 80.14W
05/22/2004                   BUTLER             PA   EMERGENCY MNGR

            PINE RUN ROAD CLOSED DUE TO FLOODING.

0415 AM     FLASH FLOOD      SAXONBURG               40.75N 79.82W
05/22/2004                   BUTLER             PA   EMERGENCY MNGR

            NUMEROUS FLOODED BASEMENTS

0330 AM     FLASH FLOOD      GREENVILLE              41.41N 80.38W
05/22/2004                   MERCER             PA   EMERGENCY MNGR

            BASEMENTS FLOODED

0305 AM     TSTM WND DMG     SAXONBURG               40.75N 79.82W
05/22/2004                   BUTLER             PA   EMERGENCY MNGR

            TREES DOWN

0300 AM     FLASH FLOOD      NEW BEAVER              40.88N 80.36W
05/22/2004                   LAWRENCE           PA   EMERGENCY MNGR

            ROUTES 351 AND 551 CLOSED DUE TO FLOODING. ROADS CLOSED
            IN ENON VALLEY AND ELLWOOD CITY.

0240 AM     TSTM WND DMG     NEW CASTLE              41.00N 80.35W
05/22/2004                   LAWRENCE           PA   EMERGENCY MNGR

            WIDESPREAD TREES DOWN NORTHERN HALF OF COUNTY

0230 AM     TSTM WND DMG     ROCHESTER               40.70N 80.28W
05/22/2004                   BEAVER             PA   EMERGENCY MNGR

            TREES DOWN

0230 AM     TSTM WND DMG     FREEDOM                 40.68N 80.25W
05/22/2004                   BEAVER             PA   EMERGENCY MNGR

            TREES DOWN

0215 AM     TSTM WND DMG     COLUMBIANA              40.89N 80.69W
05/22/2004                   COLUMBIANA         OH   LAW ENFORCEMENT

            TREES DOWN.

&&

RS/WJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Coshocton

When
May 22, 1:00 PM EST to 1:30 PM EST
Where
Coshocton forecast zone
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

On the Muskingum River, Coshocton reached flood stage (15 ft) at 2 PM EDT, and crested at 15 ft, then fell.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399421.